MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0204
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 111.0 cm and 131.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The embolization coil had offset coil winds on the distal tip and coagulated blood.Conclusions: evaluation of the returned pc400 revealed that the embolization coil had offset coil winds.These offset coil winds likely contributed to the difficulty advancing the pc400 within its sheath.This type of damage typically occurs if embolization coil is forcefully advanced against resistance.The root cause of the initial resistance could not be determined.Further evaluation of the returned pc400 revealed that the distal tip of the embolization coil had coagulated blood on it.If an rhv is not used during the procedure, it is likely that the blood will backflow into the sheath and coagulate on the device.During functional testing, the pc400 was able to be advanced out of its introducer sheath with some resistance as the offset coil winds with coagulated blood exited the distal tip of the introducer sheath.The lantern identified in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, the physician experienced resistance after advancing the pc400 approximately three centimeters into the introducer sheath; therefore, the pc400 was removed.The physician then attempted to insert the same pc400 without using the rotating hemostasis valve (rhv); however, experienced resistance in the same area.Therefore, the pc400 was removed.The procedure was completed using a new pc400 with the same lantern delivery microcatheter (lantern).There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8255493
Report Number3005168196-2019-00106
Device Sequence Number2125274
Product Code HCG
UDI-Device Identifier00814548011783
UDI-Public00814548011783
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/18/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/18/2026
Device Catalogue Number4006C0204
Device Lot NumberF84756
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2018
Initial Report FDA Received Date01/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Date Report Sent to FDA01/01/2005